DIABETIC NEUROPATHY - hyperglycaemia

Lexfrosty
By Lexfrosty Latest Reply 2018-02-15 06:32:09 -0600
Started 2018-01-31 11:49:39 -0600

Hi people,
glad to be here. 4 years ago I was diagnosed with diabetes type 2 and was placed on Glucophage and daonil medication. I kept at it and at a point only took it when I started feeling symptoms that my blood sugar was high.
Fast forward to 2017, it got worse due to stress and depression(lost and my blood sugar readings shot up to 446 sometime in December 2017…hovering around 346 and 446. before this period I hardly checked with my glucometer. I didn't do much research followup after I was treated after the first time 4 years ago. I only started noticing last year that I was feeling lots of pains in my feet, and thought it was just stress from walking about but also suspected the blood sugar high levels so I was battling it with Metformin and Daonil…they'd bring the sugar levels down a bit and by next day they would be up high again. I switched to Galvus-Met and Daonil and Galvusmet didn't even shake the sugar level readings…they just kep going high. So late last year (December 2017) the pain got worse and only got intense at night and crept up to my lowerlegs(calves)…intense pains that I could only sleep when exhausted from the pain(after like 3 hours of pain). two weeks after it crept up to my waist area that from my waist down to the sole of my feet I was having pain pangs randomly 24 hours a day. once I sit or stand for long, I am in trouble. All this time my sugar level readings where hovering between 332 - 460. So after the new years celebration I managed to be taken to the hospital and they said it was the high sugar reading s and that I had hyperglycemia and nerve damage had probably occurred in my legs due to this.
So I got admitted to the hospital for 5 days and within those 5 days they put me on saline drips and nothing happened. So they stepped it up with insulin and my blood glucose levels started fluctuating up and down. Gave me Lanctus(insulin) and it shot it down to 106, fluctuated up to 120, 180 and rose after meals to between 250-320.
Now, another main issue is while at the hospital on the saline drips and insulin injections(3 times a day) my legs suddenly got swollen one afternoon. So big and hard like yam tubers I thought they'd burst open and I would die. I was in unimaginable pain that day(this was 3 days ago). The doctor on duty had to inject me with a blood thinner as he suspected it was a blood clot issue as my blood was always getting thick whenever they pulled out the needles with which the saline drips were being used to pass into my body…they were flushing the drips at intervals.
The issue now is despite the blood sugar levels coming down to a record low(for me) of 180 today…my legs still ache. i'm afraid as these doctors still recommended GalvusMet and Daonil for me despite me telling them it doesn't work for me.
What do you guys think is the best way to approach my challenges? Anyone with similar experiences?


3 replies

Conadyl77
Conadyl77 2018-02-15 06:32:09 -0600 Report

Try Lantus injections with metformin and run or walk two miles a day . Eat only sugar free bread along with a very diverse healthy vegetarian diet . I promise you'll achieve great glucose levels . Good luck !!

Type1Lou
Type1Lou 2018-02-01 08:14:11 -0600 Report

Let me preface my comments by saying that I'm sorry you are dealing with all this. As your story so sadly demonstrates, diabetes is a "Pay me now or pay me later" condition. By ignoring your diabetes when diagnosed, you continued to have high blood glucose levels which caused the complications you now must deal with. Poor glucose control attacks many areas of the body: e.g. nerves, eyes, kidneys, heart. I'm assuming that you are now working hard to get and keep your blood sugar levels under control to prevent further deterioration. When controlled early enough, some complications may be halted and/or reversed. I've held neuropathy and retinopathy at bay for the past 15 years or so by tightening up my BG control and attempting to keep my A1c in the mid to low 6's. It was creeping into the low 7's which required me to lower my daily carb intake and increase my exercise frequency to get it back into the 6's. I was dx'd at age 27 in 1976 and was not always very concientious about my control. After reading Dr Richard Bernstein's "Diabetes Solution" in the early 2000's, I became aware of the role played by carbohydrates in causing abnormally high BG's in diabetics and changed my approach. Your post-meal BG's are still too high and you may either need to change your diet or add a fast-acting meal-time insulin before you eat. Lantus is a long-acting "basal" insulin that provides your body's "background" insulin needs over a 24-hour period. I'm hoping you are seeing an endocrinologist for your diabetes since it is essential that you gain better control of your BG's. They may also be able to give you insight as to how insulin-resistant you may be and what you can do via lifestyle changes to make that better. Wishing you a healthier 2018…with a good medical team and your determination to make lifestyle changes (e.g. dietary, activity and more BG testing) it can be better.

Next Discussion: Jim Edwards, I am back :) »